Hail, Reno
- When
- May 31, 3:10 AM CST
- Where
- Reno County, 2.14 mi NNW of Castleton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -97.980
Severe thunderstorms developed rapidly during the early morning hours of May 31st across south-central Kansas, producing very large hail and damaging winds. Hail as large softballs pummeled portions of Cowley county, with other numerous hail reports reaching golfball and baseball size across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed rapidly during the early morning hours of May 31st across south-central Kansas, producing very large hail and damaging winds. Hail as large softballs pummeled portions of Cowley county, with other numerous hail reports reaching golfball and baseball size across the area. Residence and car windows were cracked and shattered, commercial and residential properties sustained roof damage, and numerous vehicles sustained hail damage. The communities of Floral, Burden, Dexter and New Salem, all in Cowley County, were hardest hit. Unfortunately, an estimate on the total amount of damage inflicted is unknown. The storms weakened as they moved east to southeast into southeast Kansas, producing marginally severe hail. Additionally, areas of relatively minor flooding occurred due to numerous thunderstorms moving over the same areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 2:09 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 AM CDT SAT MAY 31 2008 .DISCUSSION... MAIN FORECAST CONCERN: THUNDERSTORM CHANCES THIS WEEKEND AND AGAIN THURSDAY INTO FRIDAY. TODAY-MONDAY: MODERATE MID-LEVEL WESTERLY FLOW WILL PERSIST ACROSS THE KANSAS REGION DURING THE PERIOD. SURFACE-850 FRONTAL ZONE NEAR THE KS/OK BORDER PROGGED TO REMAIN IN TACT INTO SUNDAY...BEFORE WEAKENING/DISSIPATING MONDAY. WILL MAINTAIN 20-30% POPS TODAY IN S-CNTRL/SERN KS WITH WEAK 850 CONVERGENCE ALONG WITH SOME ISENTROPIC LIFT IN THE 850-700 FRONTAL ZONE. THE 850 CONVERGENCE/MOISTURE TRANSPORT AND 850-700 LAYER ISENTROPIC ASCENT INCREASE EACH NIGHT THE NEXT 2 NIGHTS INTO THE MORNING HOURS. MODERATE-STRONG INSTABILITY COUPLED WITH 45-55 KT OF DEEP-LAYER SHEAR WILL BE SUPPORTIVE OF SUPERCELL TYPE STORMS TODAY THROUGH SUNDAY ESPECIALLY DURING THE PM/EVE HOURS. BY MON PM...CONVECTION ACTIVITY SHOULD SHIFT MAINLY INTO NERN KS AS WARMER MID-LEVEL AIR SPREADS INTO OUR AREA. TRIMMED HIGHS BACK A FEW DEGREES SUNDAY IN ANTICIPATION OF CONVECTIVE DEBRIS AND EASTERLY WINDS. OTHERWISE MONDAY SHOULD HEAT UP WITH LESS CLOUDS AND MORE OF A SOUTHERLY COMPONENT. TUESDAY-FRIDAY: IT APPEARS WE MAY SEE A BRIEF REPRIEVE IN CONVECTION CHANCES TUESDAY INTO WEDNESDAY WITH WARMER MID-LEVEL TEMPERATURES IN PLACE. ALTHOUGH THE MEDIUM RANGE MODELS STILL SHOW SOME DIFFERENCES IN DETAILS...THE GFS...UKMET...AND ECMWF ALL ARE DEPICTING AN ANOMALOUSLY STRONG UPPER TROF MOVING OUT OF THE WESTERN CONUS ACROSS THE NORTHERN/CENTRAL PLAINS THURSDAY INTO FRIDAY. THIS SHOULD ALLOW SUBSTANTIAL GULF MOISTURE/INSTABILITY TO FLOW NWD ACROSS OUR AREA WITH INCREASING THUNDERSTORM/SEVERE WEATHER CHANCES AS THE UPPER TROF/DRYLINE FEATURES MOVE EWD ACROSS OUR AREA. HAVE INCREASED POPS INTO LOW END CHANCE CATEGORY THURS-THURS NIGHT FOR NOW...AND WILL LIKELY REFINE/INCREASE POPS AS WE GET NEARER IN TIME AND CONFIDENCE GROWS IN THE SOLUTION. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 65 84 68 / 20 30 30 30 HUTCHINSON 86 63 84 68 / 20 30 20 30 NEWTON 86 64 84 67 / 20 30 20 30 ELDORADO 85 64 84 68 / 20 30 20 30 WINFIELD-KWLD 87 65 85 69 / 30 40 30 30 RUSSELL 86 59 84 66 / 10 20 20 30 GREAT BEND 86 61 83 67 / 20 20 20 30 SALINA 87 61 85 66 / 10 20 20 30 MCPHERSON 86 62 84 67 / 20 20 20 30 COFFEYVILLE 85 64 84 68 / 30 40 30 30 CHANUTE 84 63 84 68 / 30 30 20 30 IOLA 85 62 84 68 / 20 30 20 30 PARSONS-KPPF 85 63 84 68 / 30 30 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1035 PM CDT FRI MAY 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1035 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER AREAS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM MATFIELD GREEN TO ANTHONY. SOME STRONG THUNDERSTORMS CAPABLE OF THREE QUARTER INCH DIAMETER HAIL AND 50 TO 55 MPH WINDS ARE POSSIBLE OVER AREAS ALONG AND SOUTHEAST OF A LINE FROM CHANUTE TO EXTREME SOUTHEAST COWLEY COUNTY...WHERE HEAVY RAINS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS SATURDAY AFTERNOON AND EVENING. BOTH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 400. THE RISK FOR SEVERE THUNDERSTORMS IS EXPECTED TO EXPAND ACROSS THE ENTIRE AREA FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. BESIDES LARGE HAIL AND DAMAGING WINDS...A FEW TORNADOES ARE ALSO POSSIBLE. A RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF THE AREA NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS AT TIMES ACROSS THE AREA. STRONG THUNDERSTORMS ARE POSSIBLE WITH A CONDITIONAL RISK FOR SOME SEVERE WEATHER. PLEASE CHECK LATER OUTLOOKS AND FORECASTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS...ESPECIALLY SOUTH OF HIGHWAY 400. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 1 SSE PARSONS TRI CITY 37.32N 95.51W
05/30/2008 E60.00 MPH LABETTE KS LAW ENFORCEMENT
WINDS WERE AT LEAST 60 MPH JUST SOUTH OF THE AIRPORT.
&&
CDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 3 SE LABETTE 37.20N 95.14W
05/30/2008 E1.00 INCH LABETTE KS STORM CHASER
1030 PM TSTM WND GST 3 SE LABETTE 37.20N 95.14W
05/30/2008 E70.00 MPH LABETTE KS STORM CHASER
STORM CHASER ESTIMATED 70 MPH WINDS.
&&
CDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 343 AM CDT SAT MAY 31 2008 KSZ067-310915- RENO- 343 AM CDT SAT MAY 31 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON...OR 15 MILES NORTH OF KINGMAN...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 08:53 UTC.
42 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.
The hail occurred near the intersection of 119th and Pawnee.
The hail occurred at the National Weather Service office.
Reported near the intersection of Maple and Maize.
A shed was blown down by the wind.
The large hail occurred in and near the town of New Salem.
The hail occurred at the National Weather Service office.
Hail covered the ground.
Numerous thunderstorms with heavy rainfall produced flooding of traditional flood prone areas across Southwest Wichita. The Meridian and Orient intersection was impassable for a time due to high water.
Heavy rainfall from numerous thunderstorms produced relatively minor flooding of various secondary roads around the Smileyberg area.
The hail was reported near the intersection of West and Central.
The hail was reported near the intersection of Broadway and Elm.
The hail was reported at KSNW Television.
The hail occurred near the intersection of Douglas and Grove.
Numerous thunderstorms training across the area produced street flooding in Coffeyville, and Highway 166 from eastern Chautauqua county into southern Montgomery county experienced spotty flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105926, 105927, 107390, 105928, 106631, 106632, 105915, 106633, 106635, 105909, 106636, 105916, 105918, 105919, 105917, 106637, 106638, 105920, 106640, 105921, 105922, 105923, 105924, 106641, 106642, 106643, 105911, 105912, 105913, 106644, 106645, 106646, 106647, 106648, 106649, 107396, 107391, 106650, 106651, 106652, and more.